Wednesday, November 26, 2008

Natural Products

A few posts ago I talked about eating more natural foods, and I mentioned that I'm switching to more natural products as well. I searched the Environmental Working Group's Skin Deep Cosmetic Safety Database and bought the safest products I could find at Whole Foods and CVS. Because these products are free of fragrances and other "toxins" that alter the body's hormones and do other bad things, I thought that my headaches might improve. Here are my thoughts.

Negatives first:
-my headaches have not improved
-the soap is made of olive oil and is very hard to clean off my shower door
-I'm not 100% sure that fluoride-free toothpaste prevents cavities, but I'm going to ask my dentist when I see him next. For now, I use toothpaste with fluoride about once a week to be safe. ***UPDATE! I called my dentist and he does NOT recommend fluoride-free toothpaste, since that's what prevents cavities. Bummer. I guess you just spit toothpaste out anyway (of course I'm sure some is absorbed).***
-all these products are expensive, even with coupons
-the shampoo and conditioner stink
-the deodorant, which is pretty much salt water, doesn't work well but I do sweat a lot for a girl

-I feel better about the products I use, and by that I mean I feel like these products are healthy for my body
-I have a goat milk soap that I'm going to try next - maybe that will work better than the oil-based one
-the shaving cream, which looks like toothpaste, doesn't lather much, but it still provides excellent coverage without having to use a lot, and I haven't cut myself shaving at all

I use mineral makeup and was hoping to convert all my makeup to the best brands on the database, but what I found was extremely expensive, so I'm sticking to what I have for now. I do use Alba lip gloss, which has 82% certified organic ingredients (what's the remaining 18%? Who knows). Also, I use a regular unscented lotion. I might buy a natural one from the database eventually.

P.S. - Keep the comments coming on the post below on Abilify!

Wednesday, November 19, 2008

Abilify Side Effects?

I've been on my "full" dose of Abilify for about two weeks. Full is in quotes because it's only 1 mg/day, whereas if I was taking it for bipolar disorder and not headaches, I'd be on 20 mg, according to my neurologist. Check out my first Abilify post.

Because I had to start it so gradually, I'm thinking the dosage is high enough to cause side effects. So, here they are, and please note that I'm reluctant to post these because I've had a cold the last week and a half, so these could be from the cold:

- Vivid dreams. Very very creepily realistic.
- Loss of appetite (this one's got to be from my cold).
- INABILITY TO CONCENTRATE. I'm at work right now, and I figured all I was doing was staring at the computer screen, so I might as well post about it on my blog. Seriously, I have a lot of work to do and my job has been ridiculously difficult lately just because I can't focus!
- Depression. **Let me change this to "Anxiety." While I do feel down, I'm more anxious than anything. I don't want to misrepresent the lovely side effects!** A depression medicine, causing depression? Strange, but it happens. My neurologist said Abilify would lower my anxiety (I haven't been diagnosed, but I worry all the time), and I think it's done the opposite. I'm restless and yet in a zone.

If you're on Abilify, please share your experiences! I can live with the side effects, but I still have headaches, so what's the point. I'm going to stick with it until my next appointment in December because I know meds take a while to work, but I don't anticipate that happening. Sorry to be negative.

To end on a positive note, I've decided to see a new neurologist. I'm going to speak with my current neuro about it in Dec.

Friday, November 14, 2008

Book Review: The Headache Cure

On a recent vacation, I read The Headache Cure by Joseph Kandel, M.D. and David Sudderth, M.D. I read the entire book in the car in about five hours (surprisingly, reading in a car does NOT give me a headache). I read it so quickly because it told me just about everything I already knew.

(image copyright 2008 Barnes & Noble)

If you're just starting to get headaches, this is the book for you. It's basic and covers lots of possible reasons and solutions.

However, if you're like me and have been suffering from headaches for years, you probably won't learn much from this book.

There was one part that was interesting, so of course I'm going to share it with my readers! If you want to try feverfew or other vitamins/supplements, this book gives some helpful buying tips:

* Buy vitamins/supplements manufactured in the U.S. or Canada only.
* Check ingredients to make sure there aren't lots of unecessary ones. For feverfew for example, it should only contain parthenolide.
*Ask your doctor about the dosage, or buy the product that has the lowest required dose.
*This goes without saying, but check with your doctor before you start taking vitamins/supplements because there's always a risk of interaction with your current prescription or OTC medications.

Monday, November 10, 2008

Echocardiogram results; Bystolic Q&A

Drum roll, please....

No hole in my heart! Woohoo. I was ready to have heart surgery too. Of course, I would have ruled out other things first. Anyway, if you have no idea what I'm talking about, see my last post. I encourage everyone who has headaches/migraines to get the test done though, assuming your insurance covers it, because ya never know...

So moving on to other things, this health Web site called Wellsphere publishes my blog (among other blogs) and they have a Q&A section, so I decided to ask a question. Here's the link, and here's the Q&A:


Is anyone else on Bystolic (nebivolol) for headaches/migraines?

I've been on it (5 mg/day) for at least six months, and while my migraines have gone away for the most part, I still have about 10-15 headaches a month. My neurologist thinks it's helping my migraines, but I'm not sure if it's that or something else. I didn't have many migraines that often to begin with.

If you're on it or have tried it, please weigh in. Is it helping? Did you have any side effects? (I haven't noticed any except for a slower heart rate). I'm nervous about being on such a new medication when I don't even think it's helping.





Bystolic is a beta blocker, and beta blockers are quite effective Migraine preventive medications for many people. However, after five months, it's working as well as it's going to unless you increase your dosage. If you're worried about Bystolic because it's new, there are many older beta blockers you could try, including propranolol/Inderal (Note from Heather - I've tried these; bad side effects)

You are definitely still having too many Migraines. Research is increasingly showing that Migraine is a progressive neruological disease that can cause brain damage in some patients. Those who have three or more Migraines a month are at more risk for such damage than people who have fewer than three Migraines a month.

For more information, see Is Migraine a Progressive Brain Disease? and Yes, Migraines Can Cause Brain Damage.

Don't just settle. It's far too important. If your doctor won't work with you to find better treatment, it's time for a new doctor.

Good luck,


(Back to Heather:)

Now, Teri isn't a doctor, but she seems to have a lot of knowledge when it comes to headaches and migraines. Check out her blog here.

Speaking of migraines, I had my first one in a while (I mostly get headaches) on Friday. I'm nervous that since I've had my IUD for two years, my body is getting used to it and I'm going to have migraines like I did when my body got used to The Pill. I hope I'm wrong, but we'll see.

To wrap up this post, I'd like to thank God for the good test results today!

Tuesday, November 4, 2008


On November 10 I will have an echocardiogram at my neurologist's office. For those who are not familiar, research has shown that many people who have a hole in the heart also suffer from migraines. My mom, who is a nurse, saw this on tv and encouraged me to get a test - an echocardiogram, or ultrasound of the heart.

Two really neat things for which I give God the credit - when I asked my neurologist about the test, I found out that a cardiologist actually comes to their office every Monday and can perform the test! The second absolutely extraordinary thing is that my insurance is actually going to cover the test! Praise God! Although they weren't certain they'd cover it at first, I wrote them a letter explaining how I was born with a functional heart murmur, which could be from a hole in my heart, so that might have helped.

So what happens if they find a hole? I'm trying not to think about that, especially since my aunt was telling me about someone who died from having surgery for a hole in his heart (but his was necessary and not related to migraines) - she told me this without knowing about my test too! But, there are people who have had the surgery and had a reduction in migraines.

I encourage you to read this post from The Daily Headache, a really neat blog that you've probably visited. The comments are particularly interesting.

I'll post my test results next week. Until then, hope you have a headache-free week (starting tomorrow - I mean, how can you NOT have a headache on election day? hehe).